Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 786, NWS Norman, OK

September 13, 2016Beckham County, Custer County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 13, 2016, 3:40 PM CDT for Beckham County, Custer County, Washita County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 3:40 PM CDT (20:40 UTC)
Expired
Sep 13, 2016, 4:04 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beckham County, OK, Custer County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 125 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS54 KOUN 132040
SVROUN
OKC009-039-149-132130-
/O.NEW.KOUN.SV.W.0786.160913T2040Z-160913T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUSTER COUNTY IN WESTERN OKLAHOMA...
  NORTHWESTERN WASHITA COUNTY IN WESTERN OKLAHOMA...
  NORTHEASTERN BECKHAM COUNTY IN WESTERN OKLAHOMA...

* UNTIL 430 PM CDT

* AT 340 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  ELK CITY...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ELK CITY...BURNS FLAT AND CANUTE. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 34 AND 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3551 9938 3551 9937 3553 9937 3557 9933
      3537 9910 3520 9939 3533 9954
TIME...MOT...LOC 2040Z 225DEG 9KT 3532 9941 

HAIL...1.00IN
WIND...60MPH
 
$$

30
1 follow-up statement
974 
WWUS54 KOUN 132104
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT TUE SEP 13 2016

OKC009-039-149-132113-
/O.CAN.KOUN.SV.W.0786.000000T0000Z-160913T2130Z/
CUSTER OK-WASHITA OK-BECKHAM OK-
404 PM CDT TUE SEP 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER...
NORTHWESTERN WASHITA AND NORTHEASTERN BECKHAM COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3551 9938 3551 9937 3553 9937 3557 9933
      3537 9910 3520 9939 3533 9954
TIME...MOT...LOC 2101Z 225DEG 9KT 3536 9936 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:27 PM CDT, 13 minutes earlier.

Area forecast discussion, Sep 13, 3:27 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
327 PM CDT TUE SEP 13 2016

.DISCUSSION...
Latest surface analysis has a stationary front extending
from between Medford and Enid to near Cheyenne. Thunderstorms
have formed along and ahead of this boundary where convergence is
maximized in a moderately unstable environment. Deep layer shear
is not supportive of well-organized storms. A few storms may
briefly become severe with damaging winds the primary threat as
the strongest cells collapse. This isolated/brief severe threat
will last into the evening until instability decreases and
intensity of convection lessens. Slow storm motions and weak
moisture convergence along the front will be supportive of
locally heavy rainfall amounts which may lead to localized
flooding or flash flooding.

Stratus has persist across northwest Oklahoma behind the front
today with Buffalo still in the upper 60s early this afternoon.
Low stratus should expand behind the front later in the night as
it continues to slowly move southeast. Tomorrow the boundary
becomes diffuse and low level flow becomes more uniform and veers
to easterly and eventually southeasterly throughout the day
in response to western CONUS upper low moving into the central
Rockies. Southwesterly mid level flow across our area between the
aforementioned upper low and low amplitude ridging across the
southwest will carry small difficult to resolve shortwave troughs
across the area to occasionally enhance precipitation chances over
the next few days. It is difficult to pin down a period with
greatest precipitation probabilities.

The upper low will continue to move east into the northern plains
with subtle mid level height falls and weak ascent across the area
Thursday night and Friday. This is when precipitation chances
are the highest. Convection should decrease over the weekend as a
weak cold front moves through. Medium range models handle a second
trough in the west entirely different early next week so forecast
confidence is below normal for that time range. We have
precipitation probabilities right around climatology for now until
confidence increases.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  67  84  66 /  20  30  30  30
Hobart OK         86  65  83  65 /  50  50  30  30
Wichita Falls TX  88  68  88  69 /  30  40  40  20
Gage OK           79  57  78  62 /  40  30  40  50
Ponca City OK     86  65  82  65 /  30  40  30  50
Durant OK         91  69  91  70 /  10  20  40  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

11/12
Hazardous weather outlook, Sep 13, 2:20 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT TUE SEP 13 2016

OKZ004>048-050>052-TXZ083>090-141930-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
220 PM CDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING.
THE HIGHEST CHANCE FOR STORMS WILL BE OVER WESTERN AND NORTHERN
OKLAHOMA. ISOLATED SEVERE STORMS WILL BE POSSIBLE THROUGH 9 PM.
QUARTER-SIZE OR SLIGHTLY LARGER HAIL AND BRIEF DAMAGING WIND
GUSTS WILL BE THE PRIMARY CONCERNS. LOCALLY HEAVY RAIN WILL ALSO
BE A CONCERN.

STORM INTENSITY AND COVERAGE ARE EXPECTED TO DECREASE AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY. THE MOST WIDESPREAD
THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH EARLY SATURDAY.
ALTHOUGH SEVERE WEATHER CHANCES WILL REMAIN LOW...HIGH RAIN
TOTALS COULD LEAD TO LOCALIZED FLOODING.

.HEAVY RAIN...
HEAVY RAIN AND AREAS OF MINOR FLOODING MAY OCCUR WEDNESDAY
THROUGH THIS WEEKEND. PERSONS WHO LIVE IN AND NEAR LOW-LYING OR
POOR DRAINAGE AREAS SHOULD KEEP A CLOSE EYE ON FORECASTS AND
CURRENT CONDITIONS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Sep 13, 2:50 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT TUE SEP 13 2016

OKZ023-132015-
CADDO OK-
250 PM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO COUNTY UNTIL
315 PM CDT...

AT 247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FORT COBB
RESERVOIR...MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
EAKLY...FORT COBB RESERVOIR AND ALBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3510 9847 3515 9861 3538 9853 3528 9831
TIME...MOT...LOC 1947Z 214DEG 6KT 3518 9851

11
Special weather statement, Sep 13, 2:51 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT TUE SEP 13 2016

OKZ033-132015-
HARMON OK-
251 PM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARMON COUNTY UNTIL
315 PM CDT...

AT 248 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF HOLLIS...MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
HOLLIS AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3487 10000 3481 9977 3457 9991 3458 9993
      3458 9995 3456 9997 3456 10000
TIME...MOT...LOC 1948Z 196DEG 15KT 3465 10001

11
Special weather statement, Sep 13, 2:58 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
258 PM CDT TUE SEP 13 2016

OKZ012-018-019-132030-
LOGAN OK-KINGFISHER OK-GARFIELD OK-
258 PM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN...NORTHEASTERN
KINGFISHER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 330 PM CDT...

AT 255 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
MARSHALL...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 45 MPH...

LAT...LON 3606 9766 3612 9781 3634 9772 3625 9749
TIME...MOT...LOC 1955Z 208DEG 19KT 3614 9770

SIX
Special weather statement, Sep 13, 3:03 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT TUE SEP 13 2016

OKZ018-019-132030-
LOGAN OK-KINGFISHER OK-
303 PM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOGAN AND
SOUTHEASTERN KINGFISHER COUNTIES UNTIL 330 PM CDT...

AT 300 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
CASHION...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...

LAT...LON 3573 9768 3573 9787 3595 9781 3591 9752
TIME...MOT...LOC 2000Z 208DEG 19KT 3579 9776

SIX
Special weather statement, Sep 13, 3:26 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT TUE SEP 13 2016

OKZ018-019-132100-
LOGAN OK-KINGFISHER OK-
326 PM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND
SOUTHEASTERN KINGFISHER COUNTIES UNTIL 400 PM CDT...

AT 325 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF
CASHION...MOVING NORTH AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 45 MPH...

LAT...LON 3574 9759 3574 9781 3606 9785 3605 9751
TIME...MOT...LOC 2025Z 182DEG 18KT 3589 9777

SIX
Special weather statement, Sep 13, 3:28 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CDT TUE SEP 13 2016

OKZ021-022-132100-
BECKHAM OK-WASHITA OK-
328 PM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BECKHAM AND
NORTHWESTERN WASHITA COUNTIES UNTIL 400 PM CDT...

AT 327 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF ELK
CITY...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...

LAT...LON 3520 9943 3538 9954 3546 9929 3530 9914
TIME...MOT...LOC 2027Z 239DEG 18KT 3532 9941

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:50 PM CDTSpecial Weather StatementOUNBlaine25 min
Sep 13, 1:52 PM CDTSpecial Weather StatementOUNGarfield23 min
Sep 13, 2:14 PM CDTSpecial Weather StatementOUNCaddo31 min
Sep 13, 2:15 PM CDTSpecial Weather StatementOUNKingfisher30 min
Sep 13, 2:34 PM CDTSpecial Weather StatementOUNGarfield26 min
Sep 13, 2:45 PM CDTAreal Flood AdvisoryOUNHarmon, Jackson3 hr
Sep 13, 2:50 PM CDTSpecial Weather StatementOUNCaddo25 min
Sep 13, 2:51 PM CDTSpecial Weather StatementOUNHarmon24 min
Sep 13, 2:58 PM CDTSpecial Weather StatementOUNGarfield32 min
Sep 13, 3:03 PM CDTSpecial Weather StatementOUNLogan27 min
Sep 13, 3:26 PM CDTSpecial Weather StatementOUNLogan34 min
Sep 13, 3:28 PM CDTSpecial Weather StatementOUNWashita32 min
Sep 13, 4:05 PM CDTAreal Flood AdvisoryOUNBeckham, Custer, Greer, Washita3 hr
Sep 13, 4:30 PM CDTSpecial Weather StatementOUNBlaine30 min
Sep 13, 4:48 PM CDTSpecial Weather StatementOUNCuster27 min
Sep 13, 5:09 PM CDTSpecial Weather StatementOUNDewey36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.